top of page

My name is Laura and I was a Licensed Clinical Social Worker (LCSW) for 28 years. For 18 of those years, I was an LCSW in a psychiatric hospital that had both inpatient and outpatient units. All patients were on psychiatric medications, and most were on multiple drugs, i.e., antidepressants, benzodiazepines, and/or antipsychotic meds. I never heard about withdrawal syndromes or the need to taper off the medications. Side effects were treated not by taking a person off the drug, but by prescribing more medications to treat the side effects.

My education about psychiatric medications and withdrawal began when I tried to go off the antidepressant Cymbalta. I had developed chronic fatigue syndrome (CFS) while working in the psychiatric hospital, and a psychiatrist I worked with said Cymbalta was a good drug for CFS. I did not have pain or depression, but I started taking Cymbalta based on his recommendation. I had taken antidepressants in the past but had not been on an antidepressant for a few years when I began to take Cymbalta.

After being on it for about eight years and gaining a lot of weight I decided to go off it. By that point I was disabled from CFS and unable to work. My doctor didn’t want me to go off the drug because she thought it helped the CFS, but it did not help my illness, so I proceeded to try to go off it. I think I skipped a few days’ doses and then just stopped it. I became suicidal. I felt a compulsion to commit suicide, almost like a voice in my head telling me to commit suicide (command hallucinations). It terrified me and I immediately went back on the Cymbalta.

I didn’t know what to do after that and just kept taking it. Somehow, I don’t remember how, in 2019 I found the Facebook group Cymbalta Hurts Worse. The group’s main purpose is to teach people how to safely taper off Cymbalta. The taper instructions were developed 10 years ago by two psychiatrists and a specialist in adverse reactions to serotonergic medications.

The group taught me how to reduce Cymbalta very slowly and gradually by opening the capsules and gradually taking less of the microbeads inside the capsules. I followed the taper instructions and reduced my dose by 10% about every seven days. At the time, a 10% taper was still recommended. And since I was not having any withdrawals, I sped through my taper. I didn’t hold my drops for the recommended minimum of 10-14 days and finished my taper in eight months.

I felt great. I was happy I was finally off Cymbalta after taking it for about 11 years. I had absolutely no withdrawals, until six weeks after being completely off the drug. I got SLAMMED with akathisia. Akathisia can be a side effect of psychiatric drugs or a cluster of withdrawal symptoms.

I could not sit still, I had to pace. I didn’t lose my appetite, but I could not put food in my mouth. I could not sleep. I had a massive swirling dizzy headache. I was shaking so fiercely my teeth chattered. My back and arms felt burned in a fire; a symptom I learned is called paraesthesia.

My vision was blurry, my eyes could not focus. On the sixth day I was hit with a fatigue so profound I could barely stand or walk. That was my breaking point. I knew the Facebook group stressed that you could not reinstate Cymbalta after being off it for longer than three weeks. But I felt completely desperate and took the plunge and reinstated 40 mgs.

It made some of the symptoms much worse, but it also made some of the symptoms better, so overall, I felt I had made the right decision to reinstate. I had to adjust the dose twice by 10-15 microbeads to find the right dose that stabilized me. I went to a walk-in clinic during this time. I knew a doctor probably couldn’t help me, but I didn’t know what to do and was desperate. He told me to go back on my full dose and see my regular doctor. That was useless advice because my full dose had been 60 mgs and taking 40 mgs had made the akathisia ten times worse.

I was on my own. I knew if I sought help at the psychiatric hospital where I had worked for 18 years, they would have put me on more medications that would not have helped, and I had learned from the group that they would not have acknowledged that I was experiencing withdrawals from going off Cymbalta too quickly. Doctors don’t know that antidepressant withdrawals can be delayed by six weeks or even months. Withdrawal symptoms are diagnosed as new psychiatric symptoms.

I figured out a dose that eventually stabilized me. After I hit on taking 100 microbeads (a little less than 30 mgs) I started to stabilize. Very slowly the symptoms improved. The last symptom to resolve was the profound fatigue. It took three months for the feeling that there were 20 lb weights strapped to my legs to go away. Then I started to taper off the 30 mgs at 5%, holding each drop for the full two weeks. It is taking me over five years to taper off 60 mgs that originally had an average of 220 microbeads. The taper instructions have us start to drop by one bead every two weeks when we get to 30 microbeads, but to be extra safe I started to drop by one bead when I got to 50 microbeads. Going off the last 50 beads is taking three years.

If reinstatement had not worked, I had a plan to kill myself because the withdrawal symptoms of akathisia were unbearable and I could have had the symptoms for years.

After I reinstated it took 3 months for the akathisia to heal. I finally finished my taper. I held on to the last microbead for 6 months. I finished taking it 7 weeks ago and so far, no delayed withdrawals. I feel completely normal.

Click here to read more accounts of stolen lives.
Laura

Laura has finally recovered from Cymbalta withdrawal

bottom of page